Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Unicity of best mean approximation by second order splines with variable knots


Authors: D. L. Barrow, C. K. Chui, P. W. Smith and J. D. Ward
Journal: Math. Comp. 32 (1978), 1131-1143
MSC: Primary 41A15
MathSciNet review: 0481754
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S_N^2$ denote the nonlinear manifold of second order splines defined on [0, 1] having at most $ N$ interior knots, counting multiplicities. We consider the ques tion of unicity of best approximations to a function $ f$ by elements of $ S_N^2$. Approximation relative to the $ {L_2}[0,1]$ norm is treated first, with the results then extended to the best $ {L_1}$ and best one-sided $ {L_1}$ approximation problems. The conclusions in each case are essentially the same, and can be summarized as follows: a sufficiently smooth function $ f$ satisfying $ f'' > 0$ has a unique best approximant from $ S_N^2$ provided either $ \log f''$ is concave, or $ N$ is sufficiently large, $ N \geqslant {N_0}(f)$; for any $ N$, there is a smooth function $ f$, with $ f'' > 0$, having at least two best approximants. A principal tool in the analysis is the finite dimensional topological degree of a mapping.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A15

Retrieve articles in all journals with MSC: 41A15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1978-0481754-1
PII: S 0025-5718(1978)0481754-1
Article copyright: © Copyright 1978 American Mathematical Society